Alert archive / Minnesota / Flash Flood Warnings in 2010

Flash Flood Warning 70, NWS Sioux Falls, SD

September 2, 2010Lincoln County, Lyon County, Minnesota; Brookings County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Sep 2, 2010, 1:52 AM CDT for Lincoln County, Lyon County, Minnesota; Brookings County, South Dakota. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2010, 1:52 AM CDT (06:52 UTC)
Expired
Sep 2, 2010, 5:00 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Lincoln County, MN, Lyon County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 3:30 AM CDTFLASH FLOODMarshall, MNWATER OVER HIGHWAY 59 IN MARSHALL
Sep 2, 3:35 AM CDTFLASH FLOOD6 S Hendricks, MNVERY HEAVY RAINFALL OF MORE THAN 5 INCHES. WATER COVERING AREA ROADWAYS. HIGHWAY 16 HAS WATER OVER IT FOR A MILE IN EITHER DIRECTION.
Sep 2, 3:45 AM CDTFLASH FLOOD5 W Hendricks, SDVERY HEAVY RAINFALL. MORE THAN 5 INCHES. DITCHES OVER FLOWING AND FLOWING HEAVILY INTO NEARBY OAK LAKE. SECONDARY ROADS ON THE WEST SIDE OF OAK LAKE ARE PARTIALLY WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 98 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WGUS53 KFSD 020652
FFWFSD
MNC081-083-SDC011-021000-
/O.NEW.KFSD.FF.W.0070.100902T0652Z-100902T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
152 AM CDT THU SEP 2 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINCOLN COUNTY IN SOUTHWEST MINNESOTA
  LYON COUNTY IN SOUTHWEST MINNESOTA
  NORTHEASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 500 AM CDT

* AT 143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
  RADAR IS ESTIMATING RAINFALL AMOUNTS IN EXCESS OF TWO INCHES OVER 
  MUCH OF LYON COUNTY...NORTHERN LINCOLN COUNTY...AS WELL AS EXTREME 
  NORTHEAST BROOKINGS COUNTY IN SOUTH DAKOTA. SCATTERED 
  REDEVELOPMENT OF HEAVY RAIN CONTINUES TO OCCUR IN EAST CENTRAL 
  SOUTH DAKOTA...WHICH WILL MOVE EASTWARD ACROSS THE WARNED AREA 
  THROUGH THE PRE DAWN HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...  
  MARSHALL...ARCO...CAMDEN STATE PARK...COTTONWOOD...GHENT...  
  HENDRICKS...IVANHOE...MINNEOTA...RUSSELL...TAUNTON AND TRACY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4420 9559 4436 9644 4453 9676 4455 9671
      4455 9646 4464 9646 4464 9561

$$
MJF
2 follow-up statements
741 
WGUS73 KFSD 020839
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 AM CDT THU SEP 2 2010

MNC081-083-SDC011-021000-
/O.CON.KFSD.FF.W.0070.000000T0000Z-100902T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON MN-LINCOLN MN-BROOKINGS SD-
339 AM CDT THU SEP 2 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BROOKINGS...LINCOLN AND LYON COUNTIES UNTIL 500 AM CDT...

AT 334 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
SHOW THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR HAS ESTIMATED A STORM TOTAL OF WIDESPREAD 3 TO 5 
INCHES OF RAIN IN THIS AREA. HEAVY RAINFALL WILL SLOWLY MOVE FROM 
WEST TO EAST THROUGH 5 AM ACROSS LINCOLN AND LYON COUNTIES 
MINNESOTA. THE FLASH FLOOD WARNING MAY HAVE TO BE EXTENEDED AFTER 5 
AM TO ALLOW FOR RUNOFF.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...MARSHALL...ARCO...CAMDEN STATE PARK...COTTONWOOD...GHENT...
HENDRICKS...IVANHOE...MINNEOTA...RUSSELL...TAUNTON AND TRACY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS 
AND STREAMS...HIGHWAYS AND UNDERPASSES. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4420 9559 4436 9644 4453 9676 4455 9671
      4455 9646 4464 9646 4464 9561

$$

MJF
430 
WGUS73 KFSD 021001
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 AM CDT THU SEP 2 2010

MNC081-083-SDC011-021014-
/O.EXP.KFSD.FF.W.0070.000000T0000Z-100902T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON MN-LINCOLN MN-BROOKINGS SD-
501 AM CDT THU SEP 2 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN
BROOKINGS...LINCOLN AND LYON COUNTIES WILL BE ALLOWED TO EXPIRE AT
500 AM CDT...

EXCESS RUNOFF FROM HEAVY RAIN CONTINUES TO WANE OVER THE WARNED 
AREA. SOME LOW LYING AREAS PRONE TO POOR DRAINAGE MAY CONTINUE TO 
EXPERIENCE SOME FLOODING FOR THE NEXT HOUR OR TWO. BUT REPORTS 
INDICATE THAT MUCH OF THE EXCESS WATER HAS RECEDED. IF FLOODING HAS 
BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.

LOCAL LAW ENFORCEMENT DID REPORT WATER OVER HIGHWAY 59 IN MARSHALL 
EARLIER LAST NIGHT...BUT THE WATER HAS SINCE RECEDED AND IS NO 
LONGER FLOODING. 

LAT...LON 4420 9559 4436 9644 4453 9676 4455 9671
      4455 9646 4464 9646 4464 9561

$$

MJF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 8:30 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Sep 1, 8:30 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT WED SEP 1 2010

.DISCUSSION...

SURFACE TROUGH LOCATED OVER CENTRAL SOUTH DAKOTA AT THIS TIME...WITH
CONVECTION BREAKING OUT AHEAD OF THE FEATURE. STRONGEST/MORE
WIDESPREAD ACTIVITY IS PUSHING FROM THE NORTH CENTRAL PART OF THE
STATE INTO THE NORTHEAST WHERE BEST UPPER LEVEL SUPPORT IS
LOCATED...WITH MUCH MORE ISOLATED ACTIVITY EXTENDING SOUTHWESTWARD
ALONG THE WESTERN MOST EDGE OF OUR CWA. STILL ANTICIPATE ACTIVITY TO
BEGIN BUILDING SOUTHWARD INTO OUR WESTERN CWA THROUGH THE LATE
EVENING/EARLY NIGHTTIME HOURS WITH INCREASING MOISTURE TRANSPORT ON
A DEVELOPING LOW LEVEL JET. WITH FAIRLY STRONG SHEAR AND ELEVATED
INSTABILITY CANNOT RULE OUT A MARGINALLY SEVERE STORM DURING THE
EVENING AS THE ACTIVITY PROGRESSES EASTWARD. GOING FORECAST COVERS
THIS SCENARIO WELL...WITH ONLY MINOR UPDATES MADE FOR REAL TIME
TRENDS.  /JM

&&

.AVIATION...

MAIN LINE OF CONVECTION WILL CONTINUE TO PROGRESS EASTWARD THIS
EVENING WITH STRONGEST STORMS REMAINING NORTH OF ALL TAF SITES.
ADDITIONAL SHOWERS DEVELOPING ALONG THE COLD FRONT WILL ALSO MOVE
EASTWARD AND CREATE A SECOND WAVE OF TSTMS THAT SHOULD REMAIN SOUTH
OF KHON BUT IMPACT KFSD AND KSUX AFTER MIDNIGHT. AFTER THESE SYSTEMS
PASS...WINDS WILL SHIFT TO THE NW AND INCREASE...AND WILL REMAIN
RELATIVELY STRONG AND GUSTY DURING THE DAYLIGHT HOURS ON THURSDAY.
/LAFLIN

&&

.PREV DISCUSSION...
AS OF 19Z...UPPER LEVEL TROUGH WORKING OUT OF EASTERN MONTANA INTO
THE WESTERN DAKOTAS. STARTING TO SEE GOOD MOISTURE RETURN WITH
SURFACE DEW POINTS BEGINNING TO CLIMB INTO THE 60S.  MOISTURE FLUX
IS EXPECTED TO REALLY INCREASE LATE THIS AFTERNOON INTO THIS EVENING
AS THE LOW LEVEL JET INCREASES.  PRECIPITABLE WATER INCREASES TO
~1.50 INCHES EAST OF THE JAMES RIVER VALLEY...WHICH IS NEAR TWO
STANDARD DEVIATIONS OF NORMAL.  MEAN STORM MOTION APPEARS TO BE
AROUND 30 KNOTS...SO DO NOT EXPECT FLASH FLOODING WITHOUT TRAINING
OF ECHOS.  WILL THEREFORE NOT ISSUE ANY HEADLINES DESPITE FAIRLY
MOIST ENVIRONMENT. BEST CHANCES FOR PRECIPITATION APPEAR TO ACROSS
THE NORTHERN HALF TO TWO/THIRDS OF THE CWA...WHERE STRONG UPPER
LEVEL DIVERGENCE ASSOCIATED WITH THE UPPER LEVEL WAVE AND JET WILL
AID IN THE NET LIFT. FAIRLY STEEP LAPSE RATES IN THE 750-550 MB
LAYER WILL RESULT IN ELEVATED INSTABILITY (1500-2000 J/KG OF CAPE).
FAIRLY GOOD SPEED SHEAR IN THE LOW LEVELS...BUT VERY LITTLE
INSTABILITY WITH MINIMAL DIRECTIONAL SHEAR. HAVE THEREFORE DROPPED
MENTION OF TORNADOES ACROSS WESTERN CWA IN THE HWO...WITH PRIMARY
THREAT BEING LOW END SEVERE HAIL OR WIND GUSTS.  FAIRLY STRONG COLD
AIR ADVECTION BEHIND THE FRONT ALONG WITH TIGHTENED PRESSURE
GRADIENT WILL CREATE A GOOD SET UP FOR BREEZY CONDITIONS WITH MUCH
COOLER CONDITIONS ON THURSDAY.

CDFNT WL BE ALONG THE I29 CORRIDOR BY 12Z THU AND SHUD MOVE FAIRLY
QUICKLY THRU ERN CWA IN THE MORN AS S/W OVR ND DIGS ESEWD DURING THE
MORN. BEST CHC FOR PRECIP IN THE MORN WL BE IN THE ERN CWA AND
PERSIST AT LEAST WITH A FEW RW- IN THE AFTN AS S/W MOVES ACRS MN.
WNDS WL PICK UP BY MID MORN IN THE W AND ACRS REST OF CWA BY NOON.
MAY APPROACH WND ADVY CRITERIA ACRS WRN CWA IN THE AFTN WITH GUSTS
TO 40 MPH. CAA WL KEEP TEMPS BLO NORM AND WITH MORE CLOUDS EXPECTED
E...HIGH TEMPS WL STRUGGLE TO GET MUCH ABOVE 70.

WL CLEAR OUT ACRS CWA THU NIGHT AND WNDS WL STILL BE GUSTY THRU THE
EVE. HIGH PRES WL SLIDE SEWD THRU THE WRN PLAINS FRI SO BREEZY
CONDITIONS WL PERSIST ON FRI. SHUD START OUT CLEAR WITH CU
REDEVELOPING ACRS THE E BY AFTN. HIGH TEMPS ON FRI WL REMAIN BLO
NORM ACRS THE CWA. COOLEST MORN WL SAT MORN AS WNDS DECREASE. LOWS
SHUD BE IN THE 40S SO IT WL BE ONE OF THE COOLEST MORNING SINCE LATE
MAY. THE WEEKEND LOOKS MILD AND DRY WITH TEMPS GRADUALLY WARMING UP
TO A FEW DEG ABOVE NORM ON SUN.

WRMFNT WL LIFT N ACRS CWA ON MON AND LLM WL INCREASE ACRS THE CWA.
MAY SEE SOME WAA TRW CWA ON MON...ESPEC N OF FNT...WITH CDFNT
SWEEPING EWD ACRS CWA MON NIGHT BRINGING ANOTHER CHC OF STORMS.

NEXT SYS WL BEGIN TO AFFECT CWA MIDDLE OF NEXT WEEK AS FNT LIFTS
BACK N WITH POT FOR OVERRUNNING RAINS EITHER WED NIGHT OR THU. FOR
NOW WL LEAVE WED DRY SINCE ITS 7 DAYS OUT...BUT IF TREND CONTS WL
PBLY ADD POPS TO FCST FOR NEXT WED IN LATER FCSTS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 1, 11:38 AM CDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT WED SEP 01 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1138 AM CDT WED SEP 01 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS EVENING
INTO TONIGHT.  SOME OF THE STRONGER STORMS MAY BE CAPABLE OF
PRODUCING 60 MPH WINDS AND HAIL TO THE SIZE OF QUARTERS.

FLOODING...
LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSOURI
RIVER BETWEEN FORT RANDALL DAM AND LEWIS AND CLARK LAKE FOR THE
NEXT COUPLE OF WEEKS.

WIND AND FOG...
SOUTH WINDS WILL AVERAGE 20 TO 35 MPH INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 1, 10:23 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1023 PM CDT WED SEP 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     HAIL             17 S PUKWANA            43.53N 99.17W
09/01/2010  E1.00 INCH       BRULE              SD   TRAINED SPOTTER

&&

LAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:19 AM CDTSevere Thunderstorm WarningFSDLincoln26 min
Sep 2, 3:51 AM CDTSevere Thunderstorm WarningFSDLyon, Murray39 min
Sep 2, 8:48 AM CDTRiver Flood WarningFSDLyon25 hr
Sep 2, 8:48 AM CDTRiver Flood WarningFSDLyon51 hr
Sep 1, 10:12 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix33 min
Sep 2, 2:35 AM CDTFlash Flood WarningFSDBrookings3 hr
Sep 2, 3:52 AM CDTWind AdvisoryFSDAurora, Beadle, Brule, Charles Mix, Davison, Douglas and 3 more15 hr
Sep 2, 8:48 AM CDTRiver Flood WarningFSDBrookings, Moody51 hr

Nearby

Flash Flood Warnings in Minnesota, 2010Flash Flood Warnings in South Dakota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.